Oklahoma, 2012

Drought in Oklahoma, March 1 to 31, 2012

March 1 to 31, 2012 · NWS OUN · 31 events in 31 counties and zones

The stretch of above normal precipitation continued into March, with areas that needed rainfall receiving much needed amounts. The rainfall combined with above normal temperatures kept the prospects for a good winter crop season high.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The stretch of above normal precipitation continued into March, with areas that needed rainfall receiving much needed amounts. The rainfall combined with above normal temperatures kept the prospects for a good winter crop season high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 29, 9:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 29, 9:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
937 PM CST WED FEB 29 2012

.DISCUSSION...
OVERALL...LITTLE CHANGE TO GOING FORECAST. DID TWEAK TEMPS FOR
TONIGHT BASED ON CURRENT TRENDS WITH SOME LOCATIONS APPROACHING
FORECAST MINS. TEMPS WILL LIKELY STALL OR RISE SLOWLY LATE TONIGHT
AS SOUTHERLY WINDS PICK UP HOWEVER. WILL NOT MAKE ANY CHANGES TO
GOING FIRE WEATHER WATCH AS 00Z DATA JUST NOW STARTING TO COME IN.
LATEST WRF WOULD SUGGEST THAT CONDITIONS WILL BE WORSE ACROSS
WESTERN THIRD OF OKLAHOMA INTO NORTH TEXAS WHERE DRIER AND WINDIER
PARAMETERS WOULD COME INTO PLACE. IT ALSO BACKED OFF ON PRE-
FRONTAL WEAKNESS IN GRADIENT OVER NORTHWEST PARTS OF OKLAHOMA...SO
THAT WILL BE ADDRESSED OVERNIGHT WITH NEW GFS/RUC DATA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  75  43  63 /   0   0  10  10
HOBART OK         38  75  40  61 /   0   0   0   0
WICHITA FALLS TX  42  81  44  68 /   0   0  10  10
GAGE OK           35  75  29  52 /   0   0   0  10
PONCA CITY OK     37  74  39  57 /   0   0  10  10
DURANT OK         42  81  55  74 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR OKZ006>008-011>031-
     033>039-044.

TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR TXZ083>089.

&&

11/26
Hazardous weather outlook, Feb 29, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST WED FEB 29 2012

OKZ004>048-050>052-TXZ083>090-011100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
A DRY AND STABLE AIRMASS HAS OVERSPREAD OKLAHOMA AND NORTH TEXAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT ACROSS
SOUTHEAST OKLAHOMA.

OTHER HAZARDOUS WEATHER...
WILDFIRE POTENTIAL WILL BE VERY HIGH AND EXTREME THURSDAY WHEN VERY
WARM...WINDY...AND DRY CONDITIONS DEVELOP. REFER TO THE FIRE WEATHER
WATCH FOR ADDITIONAL INFORMATION. MANY DAYS NEXT WEEK ARE EXPECTED
TO BE SIMILAR.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 drought. Local standard time, as filed.

Drought, Jackson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

D2 (severe) to D3 (extreme) continued through the month.

Drought, Tillman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Other Federal Agency
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

D2 (severe) to D3 (extreme) continued through the month.

Drought, Harper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by the 20th.

Drought, Woods

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Woods forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Alfalfa

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Other Federal Agency
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Grant

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Kay

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Kay forecast zone
Reported by
Other Federal Agency
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Noble

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Noble forecast zone
Reported by
Other Federal Agency
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Garfield

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Other Federal Agency
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Major

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Major forecast zone
Reported by
Other Federal Agency
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Woodward

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Other Federal Agency
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Ellis

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Other Federal Agency
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Dewey

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Other Federal Agency
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Blaine

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Other Federal Agency
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Canadian

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Other Federal Agency
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Logan

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Payne

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Payne forecast zone
Reported by
Other Federal Agency
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Kingfisher

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Other Federal Agency
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Caddo

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Other Federal Agency
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Grady

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Grady forecast zone
Reported by
Other Federal Agency
Coordinates
35.017, -97.884 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Stephens

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Other Federal Agency
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Jefferson

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

D2 (extreme) drought improved to D0 (dry) or D1 (moderate) by the 13th.

Drought, Roger Mills

When
March 1, 12:00 AM CST to March 20, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Other Federal Agency
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D1 (moderate) by the 20th.

Drought, Custer

When
March 1, 12:00 AM CST to March 20, 11:59 PM CST
Where
Custer forecast zone
Reported by
Other Federal Agency
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D1 (moderate) by the 20th.

Drought, Beckham

When
March 1, 12:00 AM CST to March 20, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Other Federal Agency
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D1 (moderate) by the 20th.

Drought, Washita

When
March 1, 12:00 AM CST to March 20, 11:59 PM CST
Where
Washita forecast zone
Reported by
Other Federal Agency
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D1 (moderate) by the 20th.

Drought, Greer

When
March 1, 12:00 AM CST to March 20, 11:59 PM CST
Where
Greer forecast zone
Reported by
Other Federal Agency
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D1 (moderate) by the 20th.

Drought, Comanche

When
March 1, 12:00 AM CST to March 20, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Other Federal Agency
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D1 (moderate) by the 20th.

Drought, Cotton

When
March 1, 12:00 AM CST to March 20, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D1 (moderate) by the 20th.

Drought, Harmon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Other Federal Agency
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by the 13th, and continued through the rest of the month.

Drought, Kiowa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Other Federal Agency
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

D3 (extreme) drought improved to D2 (severe) by the 13th, and continued through the rest of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370770, 370771, 370773, 370779, 370781, 370783, 370784, 370785, 370786, 370788, 370789, 370790, 370791, 370792, 370793, 370794, 370795, 370796, 370797, 370798, 370799, 370800, 370801, 370802, 370803, 370804, 370805, 370806, 370807, 370808, 370809.